Alert archive / Alabama / Heat Advisories in 2011
Heat Advisory 4, NWS Birmingham, AL
NWS Birmingham, AL issued this heat advisory at Aug 1, 2011, 3:48 PM CDT for 39 counties in Alabama. It took effect at Aug 2, 2011, 12:00 PM CDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2011, 3:48 PM CDT (20:48 UTC)
- In effect from
- Aug 2, 2011, 12:00 PM CDT
- Expired
- Aug 4, 2011, 5:47 AM CDT
- In force
- 42 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2393 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this heat advisory went out at Aug 1, 3:31 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 1, 3:31 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON AUG 1 2011
.DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE THE STORY THIS
AFTERNOON ACROSS CENTRAL ALABAMA...WITH VERY WARM TEMPERATURES AND
HIGH DEW POINTS. DRY AIR ALOFT BEHIND THE SHORTWAVE TROUGH FROM
YESTERDAY IS HELPING TO A CERTAIN EXTENT...KEEPING THE HEAT INDEX
VALUES IN THE LOW TRIPLE DIGITS...JUST BELOW HEAT ADVISORY
CRITERIA. THIS DOES NOT MEAN ITS NOT UNCOMFORTABLY WARM OUT THERE
THOUGH. POP COVERAGE SHOULD CONTINUE THROUGH THE EARLY EVENING
HOURS AS DIURNAL HEATING CONTINUES TO CREATE ENOUGH INSTABILITY TO
INITIATE CONVECTION...AND WITH THAT AFOREMENTIONED DRY AIR
ALOFT...THE WET MICROBURST POTENTIAL WILL ALSO REMAIN HIGH THIS
AFTERNOON AND EVENING.
THE STORY FOR THE REST OF THE FORECAST WILL BE THE HEAT. WE HAVE
BEEN TALKING ABOUT THIS HEAT FOR A NUMBER OF DAYS NOW AND IT REALLY
LOOKS LIKE IT WILL COME TO FRUITION. THE UPPER RIDGE TO OUR WEST
WILL CREEP EASTWARD...PUTTING THE STATE INTO A NORTHWESTERLY FLOW
ALOFT. THIS...ALONG WITH WESTERLY SURFACE FLOW...WILL HELP TO
ADVECT THESE TRIPLE DIGITS TEMPERATURES INTO CENTRAL ALABAMA
BEGINNING TOMORROW...AND LASTING THROUGH AT LEAST FRIDAY. THERE
WILL BE SUBTLE DIFFERENCES BETWEEN THE DAYS THOUGH. SHORT RANGE
MODELS INDICATE THE MID-LEVEL DRY AIR WILL STICK AROUND TUESDAY
AND WEDNESDAY. THIS WILL ALLOW FOR DEW POINTS TO MIX OUT BOTH DAYS
AND LIKELY KEEP US ONLY IN HEAT ADVISORY CRITERIA. THURSDAY MAY BE
A DIFFERENT STORY AS THE DRY AIR ALOFT IS REPLACED BY MUCH MORE
SATURATED FORECAST SOUNDINGS AND PW VALUES BACK ABOVE 2 INCHES. IF
THIS DEEP LAYER MOISTURE DOES RETURN...I WOULD NOT BE SURPRISED
THAT WE WOULD NEED AN EXCESSIVE HEAT WARNING ON THURSDAY AS DEW
POINTS WILL LIKELY REMAIN IN THE LOW TO MIDDLE 70S ALL DAY. IN ANY
CASE...THE NEXT 4 DAYS ARE GOING TO BE VERY WARM. ACCORDING TO
ALABAMA DEPARTMENT OF PUBLIC HEALTH...HEAT STRESS LEVELS WILL BE
NEAR 10 OUT OF 10. THIS MEANS IF YOU WORK OUTSIDE AND ARE USED TO
TEMPERATURES OF 95-98 DEGREES...THE TEMPERATURES THESE NEXT COUPLE
OF DAYS WOULD RAISE YOUR BODY'S LEVEL OF STRESS TREMENDOUSLY...
GREATLY INCREASING THE POSSIBILITY OF HEAT CRAMPS...HEAT
EXHAUSTION AND HEAT STROKE IF OVEREXPOSED.
THE ATMOSPHERE SHOULD BEGIN TO SETTLE BACK DOWN...SLIGHTLY...BY
FRIDAY AS THE UPPER LEVEL RIDGE SHOULD FLATTEN OUT AND ALLOW ANOTHER
WEAK SHORTWAVE INTO THE SOUTHEAST THROUGH THE WEEKEND.
PRECIPITATION COVERAGE SHOULD HELP TO ALLEVIATE THE MORE EXTREME
TEMPERATURES EACH DAY...BUT UPPER 90S WILL STILL BE VERY LIKELY
THROUGH THE BEGINNING OF NEXT WEEK.
THE WILD CARD IN THIS WHOLE THING IS THE TROPICAL DISTURBANCE IN THE
WESTERN ATLANTIC. CURRENTLY...NHC CONTINUES TO INDICATE NO REAL
ORGANIZATION WITH THIS SYSTEM...BUT ENVIRONMENTAL CONDITIONS ARE
FAVORABLE FOR FURTHER DEVELOPMENT. LONG RANGE MODELS DO NOT HAVE
THIS SYSTEM APPROACHING ALABAMA...BUT MAKING IT TO FLORIDA BEFORE
HEADING BACK INTO THE ATLANTIC. THIS WILL NEED TO BE MONITORED
OVER THE NEXT 3-4 DAYS AS THIS SYSTEM COULD AFFECT US IN THE WAY
OF MORE SUBSIDENCE THAN THE MODELS ARE CURRENTLY SHOWING.
27
&&
.AVIATION...
18Z TAF DISCUSSION.
SUMMER TIME PATTERN CONTINUES WITH JUST A FEW ISOLATED STORMS
TODAY...MOST LIKELY IN THE SOUTHERN HALF OF THE AREA NEAR TOI AND
MGM. WILL KEEP A WATCH FOR POSSIBLE AMENDMENTS IF TSTORMS GET TOO
CLOSE. OTHERWISE SOME PATCH BR IN THE MORNING WITH WINDS BECOMING
EAST TO SOUTHEAST AND REMAINING LIGHT.
88
&&
.CLIMATE...
THE RECORD TEMPERATURES FOR THE PERIOD AUGUST 2ND THROUGH
AUGUST 5TH:
BHM MGM TCL ANB
AUG 2ND 101 100 100 100
AUG 3RD 101 102 101 101
AUG 4TH 103 101 102 103
AUG 5TH 102 103 100 101
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 72 99 72 99 73 / 10 10 10 10 10
ANNISTON 73 98 74 100 74 / 20 10 10 10 10
BIRMINGHAM 76 99 77 100 77 / 10 10 10 10 10
TUSCALOOSA 75 101 75 102 75 / 20 10 10 10 10
CALERA 75 98 76 99 74 / 20 10 10 10 10
AUBURN 75 97 75 97 75 / 20 20 20 10 10
MONTGOMERY 76 99 76 101 76 / 20 20 20 10 10
TROY 74 98 74 99 74 / 20 20 20 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR ALL OF CENTRAL ALABAMA ON TUESDAY FROM NOON
UNTIL 7 PM CDT.
&&
27/88Hazardous weather outlook, Aug 1, 12:12 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1212 PM CDT MON AUG 1 2011 ALZ011>015-017>050-021130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1212 PM CDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH 8 PM... THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND BRIEF HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY WILL HAVE THE BEST CHANCE OF DEVELOPING NEAR AND SOUTH OF A LINE FROM LIVINGSTON TO AUBURN. AREAS NORTH OF THIS LINE...OVERALL MOISTURE CONTENT WILL LIMIT STORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO CENTRAL ALABAMA THIS WEEK AND WITH THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY...DANGEROUS HEAT CONDITIONS ARE EXPECTED THROUGHOUT THE AREA. HEAT INDEX VALUES OF 108 TO 112 DEGREES WILL BE POSSIBLE TUESDAY THROUGH SUNDAY. BE PREPARED FOR THE POSSIBILITY OF EXCESSIVE HEAT FOR SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:59 PM CDT | Special Weather Statement | BMX | Pike | 31 min |
| Aug 1, 6:13 PM CDT | Special Weather Statement | BMX | Coosa, Elmore, Tallapoosa | 47 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.